Before a biopsy diagnosed me with prostate cancer my doctors all thought that I had prostatitis, a painful inflammation of the prostate. The symptoms of prostatitis are very similar to a urinary tract infection – frequent urination, burning while urinating, interrupted urine stream, pelvic pain, and so on. The big difference is that while a urinary tract infection can generally be cured with antibiotics, the majority of cases of prostatitis cannot. Chronic prostatitis, or prostatitis that lasts longer than three months is sometimes called Chronic Pelvic Pain Syndrome ( CPPS ).
Here’s the thing. Chronic pain makes you anxious, particularly when you don’t know what is causing it.
My doctor prescribed 60-days worth of antibiotics including Doxycycline, Ciprofloaxcin, Bactrim, and Clindamycin. None of these worked. Next, he prescribed me physical therapy to help relieve tension. This along with reading books on self-help, psychosomatic pain, and CPPS helped, but my anxiety still worsened. It got to the point where I was anxious about being anxious – a vicious circle. Anxiety, I realized caused me to tense up which resulted in additional pain which ( you guessed it ) caused me to get even more anxious. Inflamed prostates, like porcupines, don’t like being “squeezed”. Before long I was having trouble getting out of bed and going outside without having an anxiety attack.
So, I saw a psychiatrist and was prescribed Lexapro, an anxiety medication belonging to a group of medications known as SSRIs, or “Selective serotonin reuptake inhibitors”. An SSRI increases the serotonin uptake in your brain. Serotonin is a chemical that improves well being and happiness. SSRIs need to be taken for a few weeks before they start working. During that time your symptoms can unfortunately, worsen. Conversely, when you stop taking an SSRI you risk going through withdrawal symptoms – especially if you quit cold turkey.
So, by now you’re probably wondering where the heck I am going with this.
Be aware of your treatments and give yourself time to wean off of or change medications.
Well, as it turns out SSRIs don’t play well with hormone therapy drugs such as Firmagon. When used together they have what is known as a ”drug interaction”. Unlike the combination of foods like say, peanut butter and jelly, combining drugs isn’t always a good thing. Combining Lexapro and Firmagon for example, can cause a potentially serious irregular heartbeat.
Yeah, let’s just avoid that one, m’kay.
As cancer treatment trumps anxiety the Lexapro sadly, must go. I talked to my pharmacist about how to go about weaning myself off Lexapro. She said that the conventional method is to halve the dosage the first week and then to skip days with the halved dosage the next week. She also warned that stopping Lexapro, in addition to removing all of the stops on whatever anxiety it was keeping in check in the first place, has its own list of side effects as well : anxiety, depression, mood swings and so on. She did not recommend abruptly stopping.
So, what’s the good news? Well, I’m reaching here but to me it seems like the side effects of hormone therapy and Lexapro withdrawal are well, somewhat complementary. I mean what goes better with mood swings and depression than hot flashes, right? Fortunately, my doctor suggested that there are alternative anxiety medications that I can take. At my next appointment I will be sure to ask him.
Tonight I am going to start halving my Lexapro tablets. If my wife, Jodie has her way with the insurance company I will likely start hormone therapy within the next day or two as well. The next couple of weeks should be entertaining to say the least. Wish me ( and everyone in my immediate vicinity ) luck…
Take care. Stay healthy. Live life.
Previous : Treatment Options
Next : Renewed Interest
#prostatecancer #cancer #prostatitis #psa #prostate #urology #oncology #drawnandcoded #iwillbeatthis